Safety Profile of Red Yeast Rice Found Similar to Statins
The supplements linked to myalgias, other adverse effects similar to statins
TUESDAY, Jan. 24, 2017 (HealthDay News) -- The cholesterol-lowering supplement red yeast rice could pose the same health risks to users as statin drugs, according to a study published online Jan. 19 in the British Journal of Clinical Pharmacology.
Gabriela Mazzanti, Pharm.D., of the Sapienza University of Rome, and colleagues reviewed government data collected on natural health products between April 2002 and September 2015. Of 1,261 total reports, 52 reports concerning 55 adverse reactions to red yeast rice dietary supplements were collected.
Reports of muscle pain came from 19 patients, including some who experienced an increase in levels of creatine phosphokinase, the researchers found. Thirteen of 14 serious cases required hospitalization. Ten patients suffered liver damage. In addition, 12 patients reported gastrointestinal reactions that included upset stomach, nausea, vomiting, and diarrhea.
"These findings raise the hypothesis that the safety profile of red yeast rice is highly similar to that of synthetic statins and warrants further investigations to finally characterize the safety profile of red yeast rice," Mazzanti and colleagues conclude.